LINKEDINCOMMENTMORE

Dear Dr. Roach: I have been suffering from cold urticaria for about nine years. It manifests itself in itchy skin or hives, generally from skin contact with the cold — anything below 68 degrees brings mild itching, and hives appear with lower temperatures.

I have tried a few different allergy medications, with 24-hour fexofenadine having the best result. As with other medications, I try to avoid taking it unless I know I will be exposed to lower temperatures. This even might include working out in a commercially air-conditioned environment. Living in the upper Midwest, I take it quite often this time of year.

This year, I have noticed that it is not as effective. Is it better to take this drug or other allergy medications regularly or back to back for a number of days rather than sporadically? Will fexofenadine become less therapeutic depending on use, or is it more likely that my allergy symptoms are getting worse?

G.B.

Dear G.B.: Urticaria, from Latin roots meaning “nettles” and “burning,” are a series of related disorders with the familiar wheals or hives: typically raised, itchy, pale areas of skin over a reddened area underneath. These can be caused by many triggers. For some people, it is food, but in cold urticaria — also called cold contact urticaria — it’s the presence of cold that triggers the response. It can be easily diagnosed by placing a small plastic bag of ice water on the skin, which causes the typical skin reaction. Different people have different temperature thresholds. The primary treatment is avoiding the cold. Unfortunately, that isn’t always possible, especially in colder climes in the winter. Cold water is the strongest stimulus and can be very dangerous to people with cold urticaria.

Antihistamines like fexofenadine (Allegra) are effective at preventing symptoms in many. Sometimes, very high doses — much higher than recommended — are needed for effectiveness. Over time, the dose can be brought down in most people.

Your question is about a phenomenon called tachyphylaxis: the body “getting used to” a certain dose of a medication, and it becoming less effective over time. This phenomenon is true with many drugs, especially opiates for pain. Fortunately, tachyphylaxis appears to be minimal or nonexistent with antihistamines, so I would recommend continuous use of the fexofenadine, at least during days you cannot avoid contact with the cold. I can’t say why this year seems to be worse, apart from the fact that it has been especially cold this year!

There are additional treatments that can be tried if antihistamines are ineffective. Dermatologists tend to be experts in managing this condition.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/2kpv0vT